Alert archive / California / High Wind Watches in 2020
High Wind Watch 3, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Jan 31, 2020, 3:01 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Feb 2, 2020, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 31, 2020, 3:01 PM PST (23:01 UTC)
- In effect from
- Feb 2, 2020, 4:00 PM PST
- Expired
- Feb 1, 2020, 1:22 PM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3199 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810 WWUS76 KSGX 312301 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 301 PM PST Fri Jan 31 2020 CAZ055-056-058-010715- /O.NEW.KSGX.HW.A.0003.200203T0000Z-200203T2000Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, and Pine Valley 301 PM PST Fri Jan 31 2020 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 75 mph possible. * WHERE...San Bernardino County Mountains, Riverside County Mountains and San Diego County Mountains. * WHEN...From Sunday afternoon through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CAZ060>062-065-010715- /O.NEW.KSGX.HW.A.0003.200203T0000Z-200203T2000Z/ Apple and Lucerne Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 301 PM PST Fri Jan 31 2020 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph possible. * WHERE...Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From Sunday afternoon through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
3 follow-up statements
584 WWUS76 KSGX 010441 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 841 PM PST Fri Jan 31 2020 CAZ055-056-058-011400- /O.CON.KSGX.HW.A.0003.200203T0000Z-200203T2000Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, and Pine Valley 841 PM PST Fri Jan 31 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...West winds 30-40 mph with gusts to 75 mph possible. * WHERE...San Bernardino County Mountains, Riverside County Mountains and San Diego County Mountains. Strongest on the desert slopes. * WHEN...From Sunday afternoon through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CAZ060>062-065-011400- /O.CON.KSGX.HW.A.0003.200203T0000Z-200203T2000Z/ Apple and Lucerne Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 841 PM PST Fri Jan 31 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...West winds 25 to 35 mph with gusts to 65 mph possible. * WHERE...Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. Strongest winds will be near the foothills. * WHEN...From Sunday afternoon through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
172 WWUS76 KSGX 011054 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 254 AM PST Sat Feb 1 2020 CAZ055-056-058-012300- /O.CON.KSGX.HW.A.0003.200203T0000Z-200203T2000Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, and Pine Valley 254 AM PST Sat Feb 1 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts to 75 mph possible. * WHERE...San Bernardino County Mountains, Riverside County Mountains and San Diego County Mountains. Strongest on the desert slopes. * WHEN...From Sunday afternoon through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CAZ060>062-065-012300- /O.CON.KSGX.HW.A.0003.200203T0000Z-200203T2000Z/ Apple and Lucerne Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 254 AM PST Sat Feb 1 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...West winds 25 to 35 mph with gusts to 65 mph possible. * WHERE...Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. Strongest winds will be near the foothills. * WHEN...From Sunday afternoon through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
406 WWUS76 KSGX 012122 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 122 PM PST Sat Feb 1 2020 CAZ055-056-058-020600- /O.UPG.KSGX.HW.A.0003.200203T0000Z-200203T2000Z/ /O.NEW.KSGX.HW.W.0003.200203T0000Z-200203T2000Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, and Pine Valley 122 PM PST Sat Feb 1 2020 ...HIGH WIND WARNING IN EFFECT FROM 4 PM SUNDAY TO NOON PST MONDAY... * WHAT...West winds 30 to 45 mph with gusts up to 75 mph expected. * WHERE...San Bernardino County Mountains, Riverside County Mountains and San Diego County Mountains. Strongest from the mountain crests through the desert slopes. * WHEN...From 4 PM Sunday to noon PST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution while driving. && $$ CAZ060>062-065-020600- /O.UPG.KSGX.HW.A.0003.200203T0000Z-200203T2000Z/ /O.NEW.KSGX.HW.W.0003.200203T0000Z-200203T2000Z/ Apple and Lucerne Valleys-Coachella Valley- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 122 PM PST Sat Feb 1 2020 ...HIGH WIND WARNING IN EFFECT FROM 4 PM SUNDAY TO NOON PST MONDAY... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Apple and Lucerne Valleys, Coachella Valley, San Diego County Deserts and San Gorgonio Pass Near Banning. Strongest winds will be near the foothills and through San Gorgonio Pass. * WHEN...From 4 PM Sunday to noon PST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution while driving. && $$ Maxwell
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Jan 31, 1:52 PM PST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 31, 1:52 PM PST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
152 PM PST Fri Jan 31 2020
.SYNOPSIS...
High pressure building in today and tomorrow will warm
temperatures well above normal. An incoming low pressure system
will bring strong westerly winds and a chance of light
precipitation late Sunday into Monday, along with much cooler
weather. A Santa Ana pattern will set up late Monday through
Tuesday, bringing gusty offshore winds to the mountains and
deserts. A pattern change may be in store next weekend, bringing
cooler weather and possible precipitation.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
At 1 PM, water vapor satellite imagery showed high clouds
streaming in from the north. Current temperatures west of the
mountains are around 5 to 10 degrees warmer compared to yesterday.
The surface pressure gradients are weakening but still remain
offshore at about -6.5 mb from San Diego to Tonopah, NV. Winds
have weakened below Wind Advisory criteria in the San Diego
mountains, therefore the Wind Advisory was cancelled.
High pressure will continue to build in through tomorrow, warming
temperatures even more for Saturday. Daytime highs tomorrow will
be around 5 to 10 degrees above normal for the coast and 10 to 15
degrees above normal in the valleys and mountains. Most valley
areas will be well into the 80s and most coastal areas will be in
the mid 70s.
A fast-moving Pacific trough will move through on Sunday and
Monday, resulting in an increase in west winds in the mountains
and deserts and chances for precipitation. West winds will gust
around 30 to 40 mph in the mountains and deserts, with locally
higher gusts up to 65 mph in the San Diego Mountains.
Deterministic and ensemble model solutions show very little
precipitation over the region Sunday night into Monday.
Nevertheless, a few hundredths of an inch could fall west of the
mountains and around 0.10 to 0.15 of an inch could fall in the
mountains Sunday night through Monday morning.
Once the trough pushes east on Monday, a cold air mass will be
left behind, significantly cooling temperatures. Daytime highs
will be anywhere from 5 to 15 degrees below normal Monday and
Tuesday. Some frost could occur in the eastern valleys of San
Diego County Tuesday morning as lows dip into the mid 30s.
A surface high will settle in over the Great Basin late on Monday,
placing us back into a Santa Ana wind pattern Monday and Tuesday,
with the strongest offshore winds on Tuesday. High pressure will
build over the West Coast on Wednesday, bringing a slight warming
trend through Friday. Additionally, weak onshore flow could bring
some marine layer clouds and fog to coastal areas Thursday night
into Friday morning.
Deterministic and ensemble solutions are beginning to hint at a
deep trough moving in next weekend, bringing us chances for
precipitation and cooler weather. It is still too far out to know
the strength and exact timing, but it is something to keep an eye
on.
&&
.AVIATION...
312130Z...Mostly clear skies with unrestricted vis will prevail
through Saturday. Local east to northeast winds 15-20 knots gusting
to 30 knots will diminish by 23Z Fri.
&&
.MARINE...
Strong northwest winds will arrive late Sunday afternoon, peak
Sunday night and gradually diminish Monday. Gusts of 35 to 45 knots
will be possible in the outer coastal waters (30-60 NM from the
coast) and 25 to 35 kt gusts possible for the Inner Waters. A gale
watch has been issued for Sunday afternoon through Monday. A
short-period (12 seconds or less) very large west-northwest swell
will be accompanied with these winds and generate high seas and
steep waves. Total seas Sunday night could be 14-18 feet in parts of
outer coastal waters, especially south of San Clemente Island, and 9-
13 feet in the inner coastal waters.
&&
.BEACHES...
Elevated surf will likely occur Sunday night and Monday along the
beaches, but due to the short period (7-11 seconds) of the northwest
swell, and the direction mostly above 290 degrees, most surf should
be in the 4-6 foot range, with only a few higher sets.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Gale Watch from Sunday afternoon through Monday afternoon for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC...Connolly/PG
AVIATION/MARINE/BEACHES...MaxwellIn the hours before
Local storm report, Jan 31, 10:32 AM PST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1032 AM PST FRI JAN 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM NON-TSTM WND GST 8 SSW JULIAN 32.97N 116.66W
01/31/2020 M80 MPH SAN DIEGO CA MESONET
SILL HILL REPORTED A PEAK WIND GUST OF 80
MPH AT 12:40 AM 1/31.
&&
SCLocal storm report, Jan 31, 10:33 AM PST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1033 AM PST FRI JAN 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM NON-TSTM WND GST 9 SSW JULIAN 32.95N 116.65W
01/31/2020 M65 MPH SAN DIEGO CA MESONET
BOULDER CREEK REPORTED A PEAK WIND GUST OF
65 MPH AT 4:50 AM 1/31.
&&
SCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 12:59 PM PST | Gale Watch | SGX | 23 hr |
Nearby
High Wind Watches in California, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.